Special Event Joint Release

Contact: Maureen Picard: Telephone: 321-867-4077 or FWS 321-861-0667

Celebrate the Return of the Songbirds!

CURRENT INFORMATION

Birding walks, kayak trips, wildlife seminars, boat cruises and youth activities are some of the activities at the Annual Welcome Back Songbird Festival at Merritt Island NWR , Saturday, April 28, 2001. Festival hours are 9 A.M. to 3 P.M. There will also be special early bird activities.

Canaveral National Seashore
Florida Fish and Wildlife Conservation Commission, and
The US Fish and Wildlife Service
are joining forces to present a fun and interesting ways to learn whybird conservation is important to all of us

All events are free except those noted.

"Breakfast with the Birds "- 6 A.M.

Meet at the information kiosk as you enter the island. Early morning birding with David Simpson. Bring a snack and water bottle. (3 Hrs.)

Mist Netting Demonstration- 7A.M.-11 A.M.

Follow informational signs-Join Richard and Christine Poole to experience the rare opportunity of seeing the capture and banding of birds close up. This information helps researchers learn more about birds.

RESTRICTED SCRUB JAY TOUR- 8:30 A.M.

Meet in the auditorium- Dave Breinger research biologist, will give a short presentation before going to the restricted area of KSC. Reservations required. Limit 40. Call 352-955-6588

Birding for Young People- 9 A.M.

Here's a chance for young people and their parents to get started in the awesome sport of bird watching. Presented by the Hatchell Family.
      Pre registration required limit 15 youths ages 9 and up, at least one adult for every two children. Call 352-955-6588 or joni@wild-florida.com.

Bird Adaptations - 9 A.M.

Meet outside left side of building- What do birds eat? How do they survive long migrations. Join us to learn more. Junior ranger activity. (1Hr.)

"Taste of the Tropics"- 10 A.M.

Meet at the auditorium - Join Adam Kent to learn how your daily dose of Java coffee affects wintering habitat of migrant songbirds. There will be free samples of coffee while supplies last. (1 Hr.)

Learn how to attract birds -9:15 A.M. & 10:15 A.M.

Meet outside at activity tables -make a simple recycled bird bath and bird feeders. Bring plastic 2 liter bottles for bath and gallon jugs with for bird feeder with you. Youth activity (20 min.)

Bugs Galore -10 A.M.

Meet outside, left side of the building- Beverly Osborne will help you discover the beauty and uniqueness of bugs. Junior ranger program (1Hr.)

Audubon's Birds of Prey Center- 10A.M. till 2 P.M.

live birds of prey exhibit.

Secret Lives of Birds and Birders -11A.M

Meet in the auditorium-Learn what motivates the birder and develop and appreciation of those who indulge their obsessions with Kenn Kaufman our key note speaker (1Hr.)

Where Eagles Fly- 1 P.M.

Meet in the auditorium -Join a National Park Ranger for an interactive Junior Ranger program featuring the eagle's comeback. Children will build an eagle's nest as the final activity together. (1Hr.)

Secret Lives of Birds and Birders -2 P.M.

Meet in the auditorium- Learn what motivates the birder and develop and appreciation of those who indulge their obsessions with Kenn Kaufman our key note speaker



Special programs and opportunities that require reservations and a fee:

"Day Away Kayak Tours"
Trips depart at 9A.M., 11 A.M. and 1 P.M.

Trips leave from the NW corner of Haulover Canal on SR 3. and cost $3/person- Special tours of the most biologically diverse estuary in North America, the Indian River Lagoon will feature 11/2 hour kayak trips to view wading birds on a rookery island. Reservations required. Call 321-861-0667.

Space Coast Nature Tours - 10 A.M., 11:15 A.M., 12:30 P.M., 1:45 P.M. and 3 P.M.

Meet at SW corner of Haulover Canal on SR 3- Trip cost $10/person. If you do not want to Kayak yet you want to go to the rookery you can take this1hour-lagoon tour. Reservations required. Call 321-267-4551


A great way to learn how everything is connected and important is by creating crafts. The craft activity tables complement the program for families. Some of the activities include making wooden birdhouses, plastic feeders and bird baths, flowers, insects and more.

The day will not be complete until you enjoy the Florida songs and stories done artistically by the Shadetree Pickers or check out the plant sale by the Sea Rocket Chapter of the Native Plant Society.

Hot dogs and snacks will be available through the Friends of NWR. You are welcome to bring your lunch.

So bring your family to Merritt Island National Wildlife Refuge on April 28th f or the annual Welcome Back Songbird Festival. You can start right after it to attract and protect birds and butterflies yourself with the knowledge you learn at Welcome Back Songbird.

Merritt Island NWR is located 4 miles East of Titusville on SR 402. For more information call 321-861-0667.

Teachers can receive a curriculum supplement provided by the Florida Fish and Wildlife Conservation Commission.